Minnesota, 2013

Extreme Cold in Minnesota, December 28 to 29, 2013

December 28 to 29, 2013 · NWS MPX · 17 events in 17 counties and zones

In the wake of a blizzard that moved across portions of west central Minnesota early Sunday morning, December 29th, strong winds developed and temperatures fell into the teens below zero. This caused wind chill values to drop significantly.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

In the wake of a blizzard that moved across portions of west central Minnesota early Sunday morning, December 29th, strong winds developed and temperatures fell into the teens below zero. This caused wind chill values to drop significantly. This continued into Monday morning before temperatures rose to the single digits below zero, and wind speeds decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 28, 10:51 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 28, 10:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 PM CST SAT DEC 28 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 345 PM CST SAT DEC 28 2013

ARCTIC COLD FRONT IS ON TRACK TO MOVE ACROSS ALL OF MN AND WEST
CENTRAL WI BY MIDNIGHT. LIGHT PRECIPITATION AND HIGHER WINDS ARE
LAGGING APPROXIMATELY 20 TO 40 MILES BEHIND THE FRONT. ALTHOUGH
MOST OF THE PRECIPITATION WILL BE LIGHT THE BEST CHC OF
MEASURING A HALF INCH OF SNOW OR MORE WILL OCCUR ACROSS CENTRAL MN
EARLY THIS EVENING...AND INTO WEST CENTRAL WI BY MIDNIGHT.
INITIALLY...LACK OF COLD TEMPS IN THE ICE FORMATION REGION OF THE
CLOUDS WILL LIMIT SNOW CRYSTALS. SO...A PERIOD OF FREEZING
DRIZZLE/DRIZZLE WILL DEVELOP BEFORE MUCH COLDER TEMPS ARRIVE
APPROXIMATELY 2 TO 4 HRS BEHIND THE INITIAL ARCTIC FRONT. THIS WAS
NOTED ACROSS ND EARLIER TODAY AS THE ARCTIC FRONT MOVED INTO THIS
REGION WITH AN HR OR TWO OF FREEZING PRECIPITATION BEFORE LIGHT
SNOW BEGUN TO FALL.

REGIONAL WEB CAMS IN ND/NW MN HAD BLIZZARD CONDS EARLIER TODAY.
HOWEVER...FURTHER DOWNSTREAM ACROSS SE ND...VSBYS HAVE NOT BEEN AS
BAD AS TEMPS ROSE ABV FREEZING TODAY. HOWEVER...WITH THE CHC OF
-SN DEVELOPING...AND WIND SPEEDS INCREASE TO 30 TO 35 MPH...
BLOWING SNOW AND BLIZZARD CONDS WILL BECOME LIKELY...ESPECIALLY
TOWARD SUNSET.

ALTHOUGH TEMPS ARE ON TRACK TO DROP INTO THE SINGLE DIGITS BELOW
ZERO IN WC MN BY LATE EVENING...THIS IS ABOUT 3 HRS LATER THAN
EXPECTED. ALTHOUGH BY MORNING...WITH THE CONTINUED GUSTY WINDS AND
TEMPS CONTINUING TO FALL...WIND CHILLS VALUES WILL FALL INTO THE
25 TO 40 BELOW RANGE.

TEMPS WILL LIKELY HOLD OR ONLY RISE SLIGHTLY SUNDAY WITH THE
CONTINUED ARCTIC AIR MASS BUILDING ACROSS THE UPPER MIDWEST. AS
TEMPS REMAIN IN THE SINGLE DIGITS TO TEENS BELOW ZERO IN MN...
WIND CHILL VALUES WILL HOLD IN THE 25 TO 40 BELOW RANGE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 PM CST SAT DEC 28 2013

PROLONGED PERIOD OF FRIGID TEMPERATURES IN THE OFFING WITH THE
POTENT COLD FRONT DROPPING ON THROUGH TODAY...FOLLOWED BY
REINFORCING FRONT ON MONDAY THEN PERSISTENT NW FLOW ALOFT THROUGH
MIDWEEK. GFS/EC LOOK TO HONE IN ON TWO DISTINCT DISTURBANCES
PUSHING THROUGH THE REGION DURING THE WEEK - ONE ON MONDAY
FOLLOWED BY ANOTHER ONE TUES NIGHT. THERE IS CONTINUED
DISAGREEMENT FOR A POTENTIAL THU SYSTEM SO HAVE LEFT THAT OUT OF
THE FCST ATTM. ALL OF THESE SYSTEMS WILL COME WHILE HIGHS STRUGGLE
TO HIT THE ZERO- DEG F MARK WITH LOWS IN THE -25 TO -15 DEG F
RANGE AND WITH LIMITED MOISTURE...ANY POTENTIAL NEW SNOW
ACCUMULATIONS WILL BE MINOR.

PRONOUNCED MODERATION IN TEMPERATURES WILL OCCUR FRIDAY INTO NEXT
WEEKEND AS RIDGING OVER THE WRN CONUS SHIFTS EWD WHILE FLATTENING
OUT. THIS WILL ALLOW FOR WARMER SLY FLOW TO BRING IN WARMER AIR
WHILE THE ZONAL FLOW ALOFT MAKES FOR A MORE PROGRESSIVE PATTERN...
POSSIBLY ALLOWING FOR A MORE ORGANIZED STORM SYSTEM TO AFFECT THE
REGION NEXT WEEKEND. STILL MUCH UNCERTAINTY IN THIS SCENARIO BUT
THERE IS SLIGHTLY BETTER AGREEMENT BETWEEN THE GFS/EC ON A WEEKEND
POTENT STORM SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1050 PM CST SAT DEC 28 2013

WORST WIND AND VISIBILITY CONDITIONS LATE THIS EVENING ARE IN THE
MN RIVER VALLEY WITH MAINLY KRWF BEING AFFECTED. KAXN HAS LIFTED
TO VFR WITH ONLY PATCHY MVFR TO THEIR NW. KSTC IS IN THE HEART OF
MVFR CEILINGS BUT THEY TOO SHOULD BEGIN TO LIFT TO VFR IN THE 09Z-
11Z TIME FRAME. KMSP/KRNH AND KEAU ARE MORE PROBLEMATIC. RADAR AND
SURFACE REPORTS SHOW POCKETS OF FREEZING RAIN/FREEZING DRIZZLE ARE
OCCURRING BUT JUST NOT AT THESE PARTICULAR AIRFIELDS ATTM. WILL
KEEP THE MENTION OF FZDZ IN FOR A FEW MORE HOURS BEFORE A
TRANSITION TO SOME LIGHT SNOW. GUSTY NORTHWEST WINDS WILL LAST
INTO SUNDAY MORNING THEN BACK OFF FOR THE AFTERNOON HOURS.

KMSP...FREEZING DRIZZLE CERTAINLY LIKELY FOR AN HOUR OR TWO INTO
THE NEW TAF CYCLE BEFORE THE COLUMN COOLS ENOUGH TO FORCE OUT SOME
LIGHT SNOW. MVFR CIGS/VSBYS IN -SN THEREAFTER WITH SIGNIFICANT
IMPROVEMENT TO VFR FROM 12Z-14Z. DIMINISHING NW WINDS SUNDAY
AFTERNOON.

/OUTLOOK FOR KMSP/

MON...VFR MRNG. MVFR/IFR WITH -SN IN THE AFTN. WINDS SW AT 7KT.
TUE...VFR WITH MVFR/-SN POSSIBLE. WINDS NNW AT 5KT.
WED...VFR WITH MVFR POSSIBLE. LIGHT AND VARIABLE WINDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ042>045-
     049>053-058>063-066>070-075>078-083>085-091>093.

     BLIZZARD WARNING UNTIL NOON CST SUNDAY FOR MNZ041-047-048-
     054>057-064-065-073-074-082.

WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...RAH
Hazardous weather outlook, Dec 28, 6:15 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CST SAT DEC 28 2013

MNZ041-047-048-054>057-064-065-073-074-082-291815-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-
615 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

BLIZZARD CONDITIONS WILL OCCUR TONIGHT IN THE WAKE OF A STRONG
ARCTIC COLD FRONT. VISIBILITIES NEAR ZERO WILL OCCUR AS NORTHWEST
WINDS BLOW FROM 30 TO 45 MPH. IN ADDITION...WIND CHILL VALUES
OF 35 BELOW TO 45 BELOW ZERO WILL DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL PERSIST THROUGH SUNDAY MORNING WITH AREAS
OF BLOWING SNOW AND REDUCED VISIBILITY. WIND CHILL READINGS WILL
RANGE FROM 25 BELOW TO 45 BELOW ZERO FOR MUCH OF THE DAY.

DANGEROUS WIND CHILLS OF 30 TO 40 BELOW WILL LINGER THROUGH AT
LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-058>063-066>070-075>078-083>085-091>093-291815-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
615 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA THIS
EVENING. LIGHT FREEZING DRIZZLE MAY OCCUR INITIALLY IN THE WAKE OF
THE FRONT FOLLOWED BY STRONG NORTHWEST WINDS AND SNOW SHOWERS. WIND
CHILL READINGS WILL PLUMMET TO 20 BELOW TO 35 BELOW ZERO BY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF WIND AND FRIGID TEMPERATURES WILL CAUSE WIND
CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-291815-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
615 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA
TONIGHT. LIGHT FREEZING DRIZZLE MAY OCCUR INITIALLY IN THE WAKE OF
THE FRONT FOLLOWED BY STRONG NORTHWEST WINDS AND SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF WIND AND FRIGID TEMPERATURES WILL CAUSE WIND
CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lac Qui Parle

When
December 28, 11:00 PM CST to December 29, 10:30 AM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Stevens

When
December 28, 11:00 PM CST to December 29, 10:30 AM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Swift

When
December 28, 11:00 PM CST to December 29, 10:30 AM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Chippewa

When
December 29, 1:00 AM CST to 10:30 AM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Yellow Medicine

When
December 29, 1:00 AM CST to 10:30 AM CST
Where
Yellow Medicine forecast zone
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Douglas

When
December 29, 2:00 AM CST to 10:30 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 45 below zero.

Extreme Cold/Wind Chill, Pope

When
December 29, 3:00 AM CST to 10:30 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Redwood

When
December 29, 3:00 AM CST to 10:30 AM CST
Where
Redwood forecast zone
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Renville

When
December 29, 3:00 AM CST to 10:30 AM CST
Where
Renville forecast zone
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 35 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Kandiyohi

When
December 29, 4:00 AM CST to 9:00 AM CST
Where
Kandiyohi forecast zone
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 15 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Brown

When
December 29, 5:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Nicollet

When
December 29, 5:00 AM CST to 9:00 AM CST
Where
Nicollet forecast zone
Reported by
AWOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Stearns

When
December 29, 5:00 AM CST to 9:00 AM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 15 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Todd

When
December 29, 5:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 15 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Watonwan

When
December 29, 6:00 AM CST to 9:00 AM CST
Where
Watonwan forecast zone
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero early Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Martin

When
December 29, 6:00 AM CST to 9:00 AM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero Sunday morning, December 29th. As winds continued to be gusty and average around 20 to 30 mph, wind chill values held near 35 to 40 below zero.

Extreme Cold/Wind Chill, Blue Earth

When
December 29, 6:00 AM CST to 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
AWOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Temperatures fell into the teens below zero Sunday morning, December 29th. As winds continued to be gusty and average around 15 to 30 mph, wind chill values held near 35 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481889, 481895, 481896, 481886, 481899, 481887, 481891, 481892, 481893, 481888, 481885, 481890, 481894, 481897, 481898, 481900, 481901.